Medical Q&As

Neuroleptic malignant syndrome - what is it?

My cousin who's 32, collapsed and was within a couple of hours of dying from neuroleptic malignant syndrome. He's still in hospital, can't walk and is very ill. Could you explain this syndrome?

Neuroleptic malignant syndrome is a rare, but potentially life-threatening disorder. It is a drug-induced disorder that develops dramatically within hours or insidiously over several days. The initial signs of the syndrome are muscle rigidity and raised body temperature following the administration of medication. The syndrome was originally described in France in the early 1980s and was identified as being associated with the use of antipsychotic medication and other drugs with similar pharmacological effects. Additional features include changes in mental status, unstable blood pressure, tremors, drooling and difficulties with speech and swallowing. I am afraid that I am unable to give you any additional information on this subject because I have never encountered it in clinical practice.